Alert archive / Kentucky / Flash Flood Warnings in 1998
Flash Flood Warning 33, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Apr 17, 1998, 12:36 AM EDT for 5 counties in Kentucky. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 1998, 12:36 AM EDT (04:36 UTC)
- Expired
- Apr 17, 1998, 9:25 AM EDT
- In force
- 9 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 170436 FFWJKL KYC013-025-051-095-109-119-121-125-129-131-133-147-189-193-199- 203-231-235-171325- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1236 AM EDT FRI APR 17 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... BELL COUNTY IN SOUTHEASTERN KENTUCKY BREATHITT COUNTY IN SOUTHEASTERN KENTUCKY CLAY COUNTY IN SOUTHEASTERN KENTUCKY HARLAN COUNTY IN SOUTHEASTERN KENTUCKY JACKSON COUNTY IN SOUTHEASTERN KENTUCKY KNOTT COUNTY IN SOUTHEASTERN KENTUCKY KNOX COUNTY IN SOUTHEASTERN KENTUCKY LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY LEE COUNTY IN SOUTHEASTERN KENTUCKY LESLIE COUNTY IN SOUTHEASTERN KENTUCKY LETCHER COUNTY IN SOUTHEASTERN KENTUCKY MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY OWSLEY COUNTY IN EASTERN KENTUCKY PERRY COUNTY IN SOUTHEASTERN KENTUCKY PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 925 AM EDT (825 AM CDT) * AT 1230 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS WITH HEAVY RAIN CONTINUING ACROSS THE MOUNTAINS OF SOUTHEAST KENTUCKY. THUS THE FLASH FLOOD WARNINGS HAVE BEEN EXTENDED THROUGH 925 AM. * AS HEAVY RAINS CONTINUE TO AFFECT THE UPPER CUMBERLAND VALLEY AND THE MOUNTAINOUS TERRAIN NEAR THE VIRGINIA BORDER...SMALL STREAMS AND CREEKS WILL CONTINUE TO RUN HIGH AND COULD OVERFLOW ONTO ADJACENT ROADS FROM TIME TO TIME. THE RAIN WILL GRADUALLY END ACROSS SOUTHEAST KENTUCKY BY SUNRISE. HOWEVER...SMALL STREAMS...CREEKS...AND DITCHES WILL CONTINUE TO DRAIN INTO LARGER STREAMS CAUSING THEM TO RISE AS WELL. IT WILL TAKE SEVERAL HOURS BEFORE WATER BEGINS TO RECEDE...WITH THE SMALLER STREAMS RECEDING FIRST. LARGER STREAMS AND RIVERS WILL BE THE LAST TO RECEDE...A PROCESS THAT WILL EASILY PERSIST INTO FRIDAY AFTERNOON OR EVEN SATURDAY. MUDSLIDES ARE STILL POSSIBLE OVERNIGHT...ESPECIALLY IN THE STEEPEST AREAS. WHERE MUDSLIDES OCCUR...BLOCKED ROADS WILL LIKELY RESULT. MOTORISTS SHOULD CERTAINLY REMAIN ALERT FOR THE POSSIBILITY OF MUDSLI>DES ON AREA ROADS. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. INGRAM &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 10:30 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 16, 10:30 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1030 PM EDT THU APR 16 1998 BROKE FROM TRADITION AND SENT UPDATED ZONES BEFORE AFD. BOTTOM LINE STILL UNSTABLE AIRMASS IN PLACE. COLD FRONT MOVING INTO THE REGION AND WILL SHUTDOWN MOST CONVECTION...AFTER PASSAGE. BEFORE PASSAGE...IT WILL BE VERY TOUCH AN GO. NUMEROUS REPORTS OF SEVERE WEATHER FROM THE AREA AND NOW BEGINNING THE FLOODING PROBLEMS. BOTTOM LINE...CURRENT ZONES HANDLE SITUATION WELL AND WILL ONLY BE UPDATED TO CANCEL WATCHES. CONTINUE TO HAVE REPEAT PCPN OVER THE SAME AREA...SO TRAINING ECHOS WILL MANDATE KEEPING THE FLASH FLOOD WATCH RUNNING. THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED IN THE PRODUCT SDFZFPKY. JKL 55/63/44/57 +535 LOZ 55/64/45/57 +534 LEWIS
In the hours before
Local storm report, Apr 16, 7:11 PM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
711 PM EDT THU APR 16 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
745 PM SMITHTOWN KY TORNADO
04/16/98 MCCREARY FIRE DEPARTMENT WITNESSED
TORNADO TOUCHDOWN. TREES
DOWN AND DAMAGE TO
STRUCTURES.
737 PM MT VERNON KY 1.00 INCH HAIL
04/16/98 ROCKCASTLE SHERIFF REPORTS OF HAIL IN
MT VERNON. DIME TO QUARTER
SIZE.Local storm report, Apr 16, 7:39 PM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
739 PM EDT THU APR 16 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
830 PM 10 W WHITLEY CITY KY 1.25 INCH HAIL
04/16/98 MCCREARY DISPATCHER REPORTS OF 3/4 TO
1.25 INCH HAIL.Local storm report, Apr 16, 8:28 PM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
711 PM EDT THU APR 16 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
745 PM SMITHTOWN KY TORNADO
04/16/98 MCCREARY FIRE DEPARTMENT WITNESSED
TORNADO TOUCHDOWN. TREES
DOWN AND DAMAGE TO
STRUCTURES.
737 PM MT VERNON KY 1.00 INCH HAIL
04/16/98 ROCKCASTLE SHERIFF REPORTS OF HAIL IN
MT VERNON. DIME TO QUARTER
SIZE.Local storm report, Apr 16, 8:40 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
739 PM EDT THU APR 16 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
830 PM 10 W WHITLEY CITY KY 1.25 INCH HAIL
04/16/98 MCCREARY DISPATCHER REPORTS OF 3/4 TO
1.25 INCH HAIL.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 8:02 PM EDT | Tornado Warning | JKL | Pulaski | 63 min |
| Apr 16, 8:10 PM EDT | Tornado Warning | JKL | Owsley | 50 min |
| Apr 16, 8:16 PM EDT | Flash Flood Warning | JKL | Breathitt | 4 hr |
| Apr 16, 8:17 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 48 min |
| Apr 16, 8:20 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee | 65 min |
| Apr 16, 8:44 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 66 min |
| Apr 16, 9:05 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Whitley | 60 min |
| Apr 16, 9:12 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 63 min |
| Apr 16, 9:34 PM EDT | Flash Flood Warning | JKL | Laurel, McCreary, Pulaski, Rockcastle, Whitley | 3 hr |
| Apr 16, 9:34 PM EDT | Flash Flood Warning | JKL | Wayne | 3 hr |
| Apr 16, 9:36 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 64 min |
| Apr 16, 9:55 PM EDT | Flash Flood Warning | JKL | Clay, Leslie | 4 hr |
| Apr 16, 9:55 PM EDT | Flash Flood Warning | JKL | Knox | 4 hr |
| Apr 16, 10:24 PM EDT | Flash Flood Warning | JKL | Bell, Harlan | 4 hr |
| Apr 16, 10:24 PM EDT | Flash Flood Warning | JKL | Knott, Letcher, Perry | 4 hr |
| Apr 17, 12:36 AM EDT | Flash Flood Warning | JKL | Breathitt, Jackson, Lee, Owsley | 9 hr |
| Apr 17, 12:36 AM EDT | Flash Flood Warning | JKL | Bell, Clay, Harlan, Leslie, Perry | 9 hr |
| Apr 17, 12:36 AM EDT | Flash Flood Warning | JKL | Knott, Letcher | 9 hr |
| Apr 17, 12:36 AM EDT | Flash Flood Warning | JKL | Knox, Whitley | 9 hr |
Nearby
Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.